Chopin's Hallucinations Likely Caused by
TUESDAY, Jan. 25 (HealthDay News) -- Epilepsy was the likely
cause of hallucinations experienced by 19th century Polish composer
Frederic Chopin, according to a new study.
Researchers reached the conclusion that Chopin had temporal lobe
epilepsy after analyzing the musician's own descriptions of his
hallucinations -- including his description of a "cohort of
phantoms" -- as well as accounts of his life written by pupils and
friends such as George Sand.
In one case, Chopin suddenly stopped a concert and left the
stage after seeing creatures emerge from the piano.
Chopin's well-documented bouts of melancholy have been
attributed to bipolar disorder or clinical depression, but the many
hallucinatory episodes tend to have been overlooked, said Dr.
Manuel Vazquez Caruncho, of Xeral-Calde Hospital Complex in Lugo,
Spain, and colleagues.
The study authors considered a number of possible causes of the
hallucinations and eventually determined it was most likely
temporal lobe epilepsy. The condition can produce complex visual
hallucinations that are usually brief and fragmentary, just as
described by Chopin.
There was limited understanding of epilepsy when Chopin was
alive and the condition could easily have been overlooked by his
doctors, the researchers noted.
Chopin was plagued by poor health throughout his life and died
in 1849 at the age of 39 as a result of chronic lung disease,
possibly cystic fibrosis.
The study is published in the Jan. 24 online edition of the
The Epilepsy Foundation has more about
temporal lobe epilepsy.
Copyright © 2011
. All rights reserved.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.